Alert archive / Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 85, NWS Blacksburg, VA

August 18, 2010Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 18, 2010, 1:30 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2010, 1:30 PM EDT (17:30 UTC)
Expired
Aug 18, 2010, 4:26 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 31 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2010-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2010-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WGUS51 KRNK 181730
FFWRNK
VAC161-770-775-182330-
/O.NEW.KRNK.FF.W.0085.100818T1730Z-100818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT WED AUG 18 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF SALEM IN WEST CENTRAL VIRGINIA
  CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 730 PM EDT.

* AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VINTON...
  ROANOKE AIRPORT...GLENVAR...CAVE SPRING...ROANOKE AND SALEM CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3730 7986 3723 7985 3715 7996 3715 7999
      3718 8001 3717 8006 3714 8011 3713 8017
      3723 8019 3729 8022 3735 7992

$$

RB
2 follow-up statements
195 
WGUS71 KRNK 181916
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT WED AUG 18 2010

VAC161-770-775-182330-
/O.CON.KRNK.FF.W.0085.000000T0000Z-100818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF SALEM VA-CITY OF ROANOKE VA-ROANOKE VA-
316 PM EDT WED AUG 18 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR THE
CITY OF ROANOKE...THE CITY OF SALEM... ROANOKE COUNTY...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED ONLY 
LIGHT RAINFALL FALLING AT THIS TIME. NEW SHOWERS DEVELOPING TO THE 
WEST COULD BRING ADDITIONAL HEAVY RAINS OVER THE NEXT FEW HOURS SO 
THE WARNING WILL BE CONTINUED. 

NWS RADAR ESTIMATED AMOUNTS OF 0.50 TO 0.75 INCHES HAVE FALLEN IN 
SOME AREAS AND SUGARLOAF MOUNTAIN IFLOWS RAIN GAGE IN ROANOKE COUNTY 
RECORDED 0.75 INCHES ONE HOUR. NO REPORTS OF FLOODING HAVE BEEN 
RECEIVED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VINTON...
ROANOKE AIRPORT...GLENVAR...CAVE SPRING...ROANOKE AND SALEM CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3730 7986 3723 7985 3715 7996 3715 7999
      3718 8001 3717 8006 3714 8011 3713 8017
      3723 8019 3729 8022 3735 7992

$$

PC
808 
WGUS71 KRNK 182026
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT WED AUG 18 2010

VAC161-770-775-182035-
/O.CAN.KRNK.FF.W.0085.000000T0000Z-100818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF SALEM VA-CITY OF ROANOKE VA-ROANOKE VA-
426 PM EDT WED AUG 18 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE CITY OF
ROANOKE...THE CITY OF SALEM...AND ROANOKE COUNTY...

LAT...LON 3730 7986 3723 7985 3715 7996 3715 7999
      3718 8001 3717 8006 3714 8011 3713 8017
      3723 8019 3729 8022 3735 7992

$$

PC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 10:58 AM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 18, 10:58 AM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 AM EDT WED AUG 18 2010

.SYNOPSIS...
A FRONT WILL REMAIN STALLED ACROSS THE MOUNTAINS THIS AFTERNOON
AND TONIGHT. THIS FRONT WILL PUSH SOUTH JUST OUT OF THE AREA ON
THURSDAY AND THURSDAY NIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE
THROUGH OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RADAR COMPOSITE SHOWS A LARGE AREA OF SHOWERS AND EMBEDDED TSTMS
OVER KY AND NRN TN ASSOCIATED WITH A SHORT WAVE. THIS AREA WILL BE
MOVING INTO THE MTNS PORTION OF THE CWA THIS AFTERNOON. IN
ADDITION...SCT TSTMS WILL LIKELY DEVELOP ALONG THE BLUE RIDGE
WHERE THERE WILL BE SOME LOW LEVEL CONVERGENCE IN WHAT WILL
BECOME A MODERATELY UNSTABLE AIRMASS. PWATS HAVE DROPPED DOWN A
BIT..BUT THE AREA OF SHOWERS TO THE WEST REPRESENTS A SLUG OF
TROPICAL MOISTURE THAT WILL BE MOVING IN. BOTTOM LINE IS THAT
HEAVY RAIN IS STILL EXPECTED...ESPECIALLY IN ANY TSTMS THAT
DEVELOP. I HAVE EXPANDED THE FLASH FLOOD WATCH A FEW COUNTIES TO
THE NORTHWEST TO INCLUDE MERCER AND MONROE IN WV...AND TO THE
SOUTHEAST TO INCLUDE YADKIN AND STOKES. THIS BASED MAINLY ON 1
HOUR FFG VALUES...WHICH ARE AS LOW AS 1.0 TO 1.5 INCHES AFTER
HEAVY RAIN LAST NIGHT. TSTMS WITH VERY HEAVY DOWNPOURS MAY
PROPAGATE INTO ALL OF THE PIEDMONT LATE THIS AFTERNOON OR EARLY
EVENING...SO THE WATCH MAY NEED TO BE EXTENDED TO COVER ALL OF MY
PIEDMONT COUNTIES...AND ALSO EXTENDED LATER IN TIME THAN 800 PM
THIS EVENING. WILL ASSESS THAT THREAT FOR THE AFT UPDATE. I MADE
SOME ADJUSTMENT TO THE POPS...SLOWING DOWN THE TIMING OF THE
LIKELY/CATEGORICAL POPS SOME BASED ON RADAR TRENDS. I MADE SOME
MINOR ADJUSTMENT TO HIGH TEMPS- LOWER IN MUCH OF THE MTNS...AND A
BIT HIGHER IN SOME OF THE PIEDMONT...BASED ON TRENDS AND PCPN/SKY
COVER.

PREVIOUS DISCUSSION
WATER VAPOR LOOP IS SHOWING A SUBTLE SHORT WAVE OVER SOUTHWEST
VIRGINIA. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
CONTINUES WITH THIS FEATURE IN THE VIRGINIA AND NORTH CAROLINA
FOOTHILLS AND PIEDMONT. EXPECT THESE SHOWERS AND STORMS TO TRACK
NORTHEAST EARLY THIS MORNING.

STALLED SURFACE BOUNDARY EXTENDED FROM SOUTHEAST PENNSYLVANIA TO
SOUTHERN KENTUCKY. THIS FRONT WAS ENHANCING THE LIFT AND
TRIGGERING THE SHOWERS NEAR THE GREENBRIER VALLEY. THE FRONT WILL
MOVE VERY LITTLE TODAY. THERE MAY BE A BREAK IN THE AREAL COVERAGE
OF THE PRECIPITATION BETWEEN THE SHORT WAVE NOW OVER THE COUNTY
WARNING AREA AND THE NEXT WAVE COMING OUT OF CENTRAL ILLINOIS.
500 MB HEIGHTS FALL SLIGHTLY BY TONIGHT AS THIS SHORT WAVE REACHES
THE REGION. BUT WITH THE SURFACE BOUNDARY IN THE AREA AND THE
UPPER DIFFLUENCE FROM THE RIGHT REAR QUADRANT OF THE UPPER
JET...WILL NOT REALLY NEED THIS SHORT WAVE FOR WIDESPREAD SHOWERS
AND THUNDERSTORMS AGAIN THIS AFTERNOON.

RAISED HIGH TEMPERATURES A FEW DEGREES BUT STILL REMAINED BELOW
MAV GUIDANCE IN MOST LOCATIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
WINDS THROUGH THE MID LEVELS OF THE ATMOSPHERE EVENTUALLY BECOME
MORE WEST TO NORTHWEST AS THE ILLINOIS SHORT WAVE CROSSES THROUGH
THE AREA TONIGHT AND THURSDAY. THIS WILL BE ENOUGH TO PUSH THE
SURFACE FRONT TO THE SOUTH OF THE COUNTY WARNING AREA. DO NOT
ANTICIPATE A SIGNIFICANT CHANGE IN AIR MASS...BUT DEEP MOISTURE
GETS JUST FAR ENOUGH AWAY THAT THE PROBABILITY OF PRECIPITATION
WILL BE MUCH LOWER. STAYED CLOSE TO A BLEND OF MAV/MET GUIDANCE
FOR TONIGHT THROUGH FRIDAY. MODELS WERE SHOWING A WEAK HIGH OVER
THE MID ATLANTIC ON FRIDAY AND IF SURFACE AND LOW LEVEL WINDS END
UP FROM THE NORTHEAST OR EAST...THERE MAY BE MUCH MORE CLOUD COVER
AND HIGH TEMPERATURES MAY END UP BEING COOLER.

MODELS HAVE SLOWED DOWN THE ARRIVAL OF NEXT SYSTEM ON FRIDAY
NIGHT...SO HAVE TRIMMED THE PROBABILITY OF PRECIPITATION.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
SATURDAY...A STRONG SHORT WAVE MOVG OVER THE RIDGE AND INTO THE
SRN/CENTRAL APPLNS BRINGS WARM ADVECTION...AND GOOD 850 MB
MOISTURE TRANSPORT INTO THE AREA- ESPECIALLY THE MTNS. MODELS ARE
EVEN INDICATING THAT THIS SHORT WAVE MAY PICK UP SOME OF THE
TROPICAL MOISTURE ASSOCIATED WITH THE OLD TROPICAL DEPRESSION
FIVE. LIKELY SOME DYNAMIC FORCING ACROSS THE AREA AS WELL. AT THE
SFC...THERE IS JUST A WEAK WARM FRONT THAT MOVES THROUGH THE OHIO
VALLEY AND INTO THE CENTRAL APPLNS. MODELS ARE TRENDING TOWARD
HAVING MORE PRECIP WITH THE FEATURE...SO HAVE CHC POPS GOING BY
SAT AFTERNOON ALL AREAS...WITH THE HIGHEST NEAR THE WARM FNT
ACROSS SE WV. HAVE CHANGED THE INTENSITY OF THE SHOWERS TO
MODERATE...BUT HEAVY WILL NEED TO BE ADDED IF IT LOOKS LIKE THIS
WAVE MAY PICK UP TROPICAL MOISTURE. TEMPS SATURDAY ARE STILL
WARM. HAVE STAYED CLOSE TO HPC GUIDANCE...WITH HIGHS SATURDAY
LOWER TO MID 80S MTNS TO NEAR 90 IN THE PIEDMONT.

FCST BEYOND SATURDAY GETS A LITTLE TRICKY. MODELS CONTINUE TO
AMPLIFY A TROUGH OFF THE MID ATLANTIC COAST IN RESPONSE TO A
DEEPENING TROUGH ALONG THE WEST COAST. A STRONG PIECE OF ENERGY MOVG
OVER THE CENTRAL U.S. RIDGE DIVES INTO THE EASTERN TROUGH AND THE
12Z GFS/00Z ECMWF ACTUALLY DROP A CLOSED UPPER LOW SOUTHWARD THRU
THE EASTERN GREAT LAKES AND INTO THE MID ATLANTIC REGION. THIS IS
MORE OF A FALL PATTERN...WITH POTENTIAL INSTABILITY SHOWERS/TSTMS
EACH DAY UNDER THE COLD POOL ALOFT. HAVE GENERALLY STUCK CLOSE TO
HPC POPS...WHICH ARE EITHER LOW CHC OF SLIGHT CHC...THROUGH THE
SUNDAY TO TUESDAY PERIOD. THIS CONVECTION WOULD BE MAINLY
DIURNAL...SO BEST COVERAGE EACH DAY WILL BE IN THE AFT AND EVENING
HOURS. THERE IS NOT MUCH COLD AIR ADVECTION THIS FAR SOUTH...BUT
MODELS DO GRADUALLY COOL...SO HAVE SHOWN A COOLING TREND IN THE
OVERNIGHT LOWS AND DAYTIME HIGHS FROM SUNDAY THROUGH TUESDAY. IF THE
CLOSED LOW CONTINUES TO TREND STRONGER AND FURTHER
SOUTH...TEMPERATURES WILL BE EVEN COOLER THAN FCST DUE TO A LITTLE
STRONGER COLD ADVECTION...AND MORE CLOUD COVER ASSOCIATED WITH THE COL
POOL ALOFT.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
FLUCTUATIONS WILL OCCUR IN VSBY/CIGS OVERNIGHT AS FRONT MEANDERS
ACROSS THE APPALACHIAN MTNS TOWARD THE BLUE RIDGE. LWB WILL BE
JUST ON THE EDGE OF AN AREA OF SHOWERS THROUGH AT LEAST 14Z. MVFR
VISIBILITIES ARE POSSIBLE IN ANY HEAVIER SHOWERS THAT CROSS THE
AIRPORT.

STORMS WILL BECOME MORE WIDESPREAD AGAIN THIS AFTERNOON WITH AT
ALL TERMINALS...WHERE MVFR TO OCCASIONAL IFR CONDITIONS WILL
OCCUR...WITH PRECIP TAPERING OFF IN THE BLF/LWB AREA BY THE END OF
THIS TAF PERIOD. MVFR TO IFR FOG IS LIKELY AT ALL TAF SITES AFTER
02Z DUE TO THE VERY MOIST AIRMASS. LWB HAS A HIGH POTENTIAL TO
DROP TO VLIFR CONDITIONS...ESPECIALLY IF THEY GET RAIN THIS
AFTERNOON.

THE FRONTAL BOUNDARY SLIDES SOUTH OF THE REGION BY LATE THURSDAY NIGHT
TAKING THE BULK OF THE PRECIPITATION WITH IT. HIGH PRESSURE BUILDS
INTO THE AREA AND WE MAY SEE SOME WEDGE INDUCED IFR/MVFR
CIGS/VSBYS ON THE LEE OF THE APPALACHIANS BY EARLY FRIDAY MORNING.
SUB-VFR CONDITIONS MAY CONTINUE IN SOME PLACES THROUGHOUT THE
DAYTIME FRIDAY.

SATURDAY AND SUNDAY SHOWERS AND THUNDERSTORMS WITH SOME LOCALIZED
MVFR CONDITIONS RETURN TO THE AREA AS A COLD FRONT APPROACHES AND
THEN MOVES THROUGH THE REGION.

&&

.HYDROLOGY...
POTENTIAL FOR HEAVY RAIN REMAINS VERY HIGH THIS AND TONIGHT. WITH
AN EXCEPTIONALLY MOIST AIR MASS AND WIDESPREAD MODERATE TO HEAVY
SHOWERS AND THUNDERSTORMS EXPECTED AGAIN THIS AFTERNOON AND
EVENING...HAVE EXPANDED THE FLASH FLOOD WATCH BY 2 COUNTIES IN SE
WV...AND 2 COUNTIES IN NW NC. RAINFALL RATES AROUND THREE TO FOUR
INCHES PER HOUR ARE STILL POSSIBLE WITH STRONGER THUNDERSTORMS
TODAY INTO THIS EVENING. THE WATCH MAY NEED TO BE EXTENDED TO
COVER ALL OF THE PIEDMONT IF TSTMS DEVELOP ALONG THE BLUE RIDGE AS
EXPECTED THIS AFTERNOON...THEY WILL LIKELY PROPAGATE INTO THE
PIEDMONT BY EARLY EVENING. THE WATCH MAY ALSO NEED TO BE EXTENDED
INTO TONIGHT- ESPECIALLY ACROSS NW NC AND VA BORDER COUNTIES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ007-
     009>019-022>024-032>035-043-045>047.
NC...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NCZ001>004-
     018>020.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ042-044.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JJ
SHORT TERM...AMS/WP
LONG TERM...JJ
AVIATION...AMS/WP
HYDROLOGY...
Hazardous weather outlook, Aug 18, 12:26 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1226 PM EDT WED AUG 18 2010

NCZ001>004-018>020-VAZ007-009>019-022>024-032>035-043-045>047-WVZ042-
044-191630-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-MONROE-
1226 PM EDT WED AUG 18 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ020-044-058-059-WVZ043-045-191630-
ROCKINGHAM-CASWELL-BATH-PITTSYLVANIA-HALIFAX-CHARLOTTE-SUMMERS-
GREENBRIER-
1226 PM EDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...SOUTH CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 12:29 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT WED AUG 18 2010

VAZ020-024-181730-
BATH VA-ROCKBRIDGE VA-
1229 PM EDT WED AUG 18 2010

...A SHOWER WITH HEAVY RAIN WILL AFFECT BATH AND ROCKBRIDGE
COUNTIES...

AT 1225 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED OVER HOT
SPRINGS...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS SHOWER WILL BE NEAR MILLBORO AROUND 100 PM...YOST AROUND 115 PM
AND BELLS VALLEY AROUND 130 PM.

LAT...LON 3818 7947 3814 7944 3810 7949 3802 7935
      3797 7932 3788 7975 3788 7983 3790 7990
      3803 7994 3820 7956

JJ
Special weather statement, Aug 18, 12:44 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1244 PM EDT WED AUG 18 2010

VAZ007-010-011-WVZ042-181745-
BLAND VA-GILES VA-MERCER WV-TAZEWELL VA-
1244 PM EDT WED AUG 18 2010

...SHOWERS WITH HEAVY RAIN WILL AFFECT BLAND...GILES...MERCER AND
TAZEWELL COUNTIES...

AT 1239 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 8
MILES NORTHEAST OF ROCKY GAP TO 13 MILES SOUTHWEST OF RICHLANDS...
MOVING EAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3719 8183 3720 8178 3725 8175 3724 8171
      3721 8167 3721 8154 3726 8149 3729 8140
      3741 8132 3751 8097 3726 8058 3696 8175
      3697 8178 3702 8181 3713 8191

JJ
Special weather statement, Aug 18, 1:00 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT WED AUG 18 2010

VAZ011-019-WVZ043>045-181800-
ALLEGHANY VA-GILES VA-GREENBRIER WV-MONROE WV-SUMMERS WV-
100 PM EDT WED AUG 18 2010

...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...GILES...
GREENBRIER...MONROE AND SUMMERS COUNTIES...

AT 1257 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 4
MILES SOUTHEAST OF RICHWOOD TO PIPESTEM...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR TALCOTT AROUND 115 PM...LEWISBURG AROUND
130 PM...GREENBRIER STATE FOREST AROUND 145 PM AND NEOLA ROUND 200
PM.

LAT...LON 3827 8042 3823 8035 3811 8036 3805 8027
      3806 7997 3727 8057 3760 8107 3766 8104
      3772 8097 3771 8090 3775 8092 3778 8090
      3783 8094 3787 8077 3794 8081 3801 8079
      3806 8082 3807 8088 3810 8087 3808 8071

JJ
Special weather statement, Aug 18, 1:04 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
104 PM EDT WED AUG 18 2010

VAZ013-014-017-022-033-181800-
FLOYD VA-FRANKLIN VA-MONTGOMERY VA-PULASKI VA-ROANOKE VA-
104 PM EDT WED AUG 18 2010

...SHOWERS WITH HEAVY RAIN WILL AFFECT FLOYD...FRANKLIN...
MONTGOMERY...PULASKI AND ROANOKE COUNTIES...

AT 102 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 6
MILES NORTH OF SHAWSVILLE TO RADFORD...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR BRADSHAW AROUND 115 PM...
ELLISTON-LAFAYETTE BY 120 PM...GLENVAR AROUND 135 PM AND CROCKETT
SPRINGS AROUND 145 PM.

LAT...LON 3716 7985 3690 8022 3717 8075 3735 8025

JJ
Local storm report, Aug 18, 1:18 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 PM EDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      5 ENE INDEPENDENCE      36.65N 81.07W
08/17/2010                   GRAYSON            VA   LAW ENFORCEMENT

            ROCK SLIDE CLOSING PART OF ROUTE 274 ABOUT 2 MILES NORTH
            OF ROUTE 58.

0400 PM     FLASH FLOOD      5 S FRIES               36.64N 80.97W
08/17/2010                   GRAYSON            VA   LAW ENFORCEMENT

            FLASH FLOODING ON ROUTE 58 NEAR DELHEART ROAD DUE TO A
            BACKED UP CULVERT.

&&

CHENARD
Local storm report, Aug 18, 1:29 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      5 S FRIES               36.64N 80.97W
08/17/2010                   GRAYSON            VA   LAW ENFORCEMENT

            FLASH FLOODING ON ROUTE 58 NEAR DELHEART ROAD DUE TO A
            BACKED UP CULVERT.

0430 PM     FLASH FLOOD      5 ENE INDEPENDENCE      36.65N 81.07W
08/17/2010                   GRAYSON            VA   LAW ENFORCEMENT

            ROCK SLIDE CLOSING PART OF ROUTE 274 ABOUT 2 MILES NORTH
            OF ROUTE 58.

&&

CHENARD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:23 PM EDTSpecial Weather StatementRNKCity of Danville67 min
Aug 17, 10:09 PM EDTAreal Flood AdvisoryRNKTazewell2 hr
Aug 17, 10:24 PM EDTSpecial Weather StatementRNKHalifax51 min
Aug 17, 11:42 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell, Charlotte48 min
Aug 18, 5:08 AM EDTSpecial Weather StatementRNKCity of Danville52 min
Aug 18, 5:47 AM EDTSpecial Weather StatementRNKCharlotte58 min
Aug 18, 5:58 AM EDTSpecial Weather StatementRNKPittsylvania, City of Danville62 min
Aug 18, 12:29 PM EDTSpecial Weather StatementRNKBath61 min
Aug 18, 12:44 PM EDTSpecial Weather StatementRNKBland, Giles, Tazewell61 min
Aug 18, 12:52 PM EDTFlash Flood WarningRNKBland, Tazewell4 hr
Aug 18, 1:04 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford56 min
Aug 18, 1:59 PM EDTFlash Flood WarningRNKBland, Smyth, Wythe3 hr
Aug 18, 2:18 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania57 min
Aug 18, 2:22 PM EDTFlash Flood WarningRNKAmherst, Bedford, Botetourt, Campbell, Franklin, Pittsylvania and 1 more4 hr
Aug 18, 3:20 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville55 min
Aug 18, 3:27 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell, Charlotte, City of Lynchburg63 min
Aug 18, 3:34 PM EDTFlash Flood WarningRNKFranklin, Henry, Pittsylvania, City of Martinsville2 hr
Aug 18, 3:42 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte69 min
Aug 18, 3:54 PM EDTFlash Flood WarningRNKAppomattox, Buckingham86 min
Aug 18, 3:58 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania67 min
Aug 18, 4:21 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Pittsylvania, City of Danville, City of Martinsville54 min

Nearby

Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.